Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Louisville, KY

September 21, 2018Perry County, Indiana

NWS Louisville, KY issued this special weather statement at Sep 21, 2018, 12:21 PM CDT for Perry County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 12:21 PM CDT (17:21 UTC)
Expired
Sep 21, 2018, 1:15 PM CDT
In force
54 min
Issued by
NWS Louisville, KY

County Perry County, IN

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS83 KLMK 211721
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
121 PM EDT FRI SEP 21 2018

INZ077-084-089>092-KYZ024-025-211815-
Crawford-Washington-Floyd-Clark-Perry-Harrison-Meade-Breckinridge-
121 PM EDT FRI SEP 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...NORTHWESTERN CLARK...EASTERN CRAWFORD...EASTERN PERRY...
NORTHWESTERN FLOYD...SOUTHEASTERN WASHINGTON...NORTHWESTERN MEADE AND
NORTH CENTRAL BRECKINRIDGE COUNTIES...

At 120 PM EDT/1220 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles south of Salem to near
Carefree Town to 12 miles northeast of Tell City. Movement was east
at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Carefree Town, New Providence Town, Mount Pleasant, Blue River, New
Pekin, Palmyra, Milltown, Borden, Leopold and Greenville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3855 8578 3791 8649 3805 8667 3855 8612
TIME...MOT...LOC 1720Z 270DEG 10KT 3850 8609 3827 8635 3807 8659 

$$

RJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Sep 21, 8:11 AM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 8:11 AM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
911 AM EDT Fri Sep 21 2018

.Forecast Update...
Issued at 915 AM EDT Wed Sep 19 2018

A north-south line of isolated showers running from Jefferson County
KY to the Cumberland area is currently moving eastward. These
showers are not expected to grow, so expect just light rain in those
affected areas. Updated the forecast grids to account for this.
Afternoon forecast still looks good with mention of scattered
showers and storm chances so decided not to update Zone Forecast
Product.

&&

.Short Term...(Today and tonight)
Issued at 259 AM EDT Fri Sep 21 2018

This morning is looking to start off relatively quiet before things
get potentially busy this afternoon. A cold front currently in the
Midwest will race toward the lower Ohio Valley, but not make it into
our area until late this afternoon and evening. Several models
indicate storms could fire off by 18z along old outflow and
mesoscale boundaries well ahead of the cold front, though the timing
and placement of these storms remains difficult to forecast this far
out. There is higher confidence that we'll see a broken line of
storms develop near the cold front late this afternoon, impacting
southern Indiana and north-central Kentucky around or after 21z.

While deep layer shear isn't particularly strong, it's nothing to
dismiss either (0-6km bulk shear ~30kts). When you take into
consideration that storms will be firing off during peak heating,
there will be plenty of instability to work with ahead of the front
(MLCAPE between 1500-2500J/Kg). The combination of shear and
instability should be enough to support some strong to severe
storms, mostly in the form of multi-celluar clusters or broken
lines. For what it's worth, the 00z 3km NAM and HREF ensembles
indicate the potential for one or two embedded supercells within a
line, which isn't too unreasonable given that 30kts of deep layer
shear is borderline supportive of rotating updrafts. The main threat
with any strong/severe storm would be damaging winds, followed by
hail and heavy rainfall. PWATs are forecast to approach 2" ahead of
the cold front, and localized flooding issues may arise where storm
training occurs.

Models weaken the storms significantly between 00z-03z as
instability wanes after sunset. Winds will switch out of the north
behind the cold front, advecting in some refreshingly cooler, fall-
like air to start off the first day of autumn.

.Long Term...(Saturday through Thursday)
Issued at 255 AM EDT Fri Sep 21 2018

Active weather pattern will set up for the weekend and at least the
first half of next week. High confidence that several waves of
showers and storms will move through the area as a front becomes
hung up over the Ohio Valley, but confidence in the timing and
placement of the heaviest rainfall is substantially less. Highest
rainfall amounts over the coming week could push 4 inches, with the
greatest chance over south-central Kentucky. Even if it happens
steadily over the course of a week, that will likely result in rises
on some area rivers, and especially on some of the smaller creeks
and streams.

By Saturday morning the cold front will hang up somewhere near the
Kentucky/Tennessee border, with most of Kentucky in the shallow cool
and moist air trapped under a frontal inversion. Weak disturbances
will eject out of an upper trof over the southern Plains, producing
waves of mainly stratiform rain with no more than isolated embedded
thunder. Best rain chances will be across south-central Kentucky,
but another band could set up near the Ohio River, with some
potential for heavy rainfall due to a training setup. WPC Excessive
Rainfall outlook has a slight risk in Kentucky west of I-65, and
marginal elsewhere. Similar regime remains in place on Sunday,
perhaps with a bit more southward shift in the precip chances.

By Sunday night the flat upper flow backs SW, allowing the stalled
front to lift northward across the Ohio Valley. Broad southerly flow
on Monday could allow for decent coverage of precip area-wide. For
Monday night and Tuesday the focus for showers and storms shifts
north and west, mainly into southern Indiana as another front
approaches.

The next approaching front will push through Tue night/Wed, bringing
numerous showers and storms to the area. Could have a few strong
storms, and this pattern will bear watching for whether the tail end
of a squall line could again impact the Ohio Valley. For Wednesday
night and Thursday, we'll finally see lower humidity and a day
without rain throughout the Ohio Valley as the front pushes far
enough south and east to give way to a bubble of Canadian high
pressure.

&&

.Aviation...(12Z TAF Issuance)
Issued at 600 AM EDT Fri Sep 21 2018

A cold front will approach from the northwest late this afternoon
and evening. While there is excellent agreement amongst models that
a broken line of storms will develop along the cold front, there
will also be potential for storms to develop ahead of the cold front
early this afternoon. Confidence in the timing and placement of
these early afternoon storms continues to remains low, so VCTS has
been used at all TAF sites to account for storm potential.

Winds behind the cold front will quickly switch to the north, and
could be gusty at times. Models suggest some IFR/MVFR stratus
developing after midnight across parts of the KY Bluegrass and
southern KY, though confidence in the timing and northward extent of
this stratus is low. The BWG/LEX terminals would most likely be
impacted by the stratus at this time.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...CG
Short Term...DM
Long Term...RAS
Aviation...DM
Hazardous weather outlook, Sep 21, 2:16 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
316 AM EDT Fri Sep 21 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
316 AM EDT Fri Sep 21 2018 /216 AM CDT Fri Sep 21 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected this afternoon and
tonight ahead of a cold front. A few strong to severe storms will be
possible. The main threat in the strong to severe storms will be
damaging winds, followed by hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Waves of scattered to numerous thunderstorms Sunday night through
Wednesday will produce rainfall amounts of 2 to 4 inches with
isolated higher amounts. Localized flooding is possible where storms
move over the same locations. A few strong storms may produce gusty
winds Tuesday afternoon and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon into the
evening.

DM/RAS

In the hours before

Special weather statement, Sep 21, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
121 PM EDT FRI SEP 21 2018

INZ077-084-089>092-KYZ024-025-211815-
Crawford-Washington-Floyd-Clark-Perry-Harrison-Meade-Breckinridge-
121 PM EDT FRI SEP 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...NORTHWESTERN CLARK...EASTERN CRAWFORD...EASTERN PERRY...
NORTHWESTERN FLOYD...SOUTHEASTERN WASHINGTON...NORTHWESTERN MEADE AND
NORTH CENTRAL BRECKINRIDGE COUNTIES...

At 120 PM EDT/1220 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles south of Salem to near
Carefree Town to 12 miles northeast of Tell City. Movement was east
at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Carefree Town, New Providence Town, Mount Pleasant, Blue River, New
Pekin, Palmyra, Milltown, Borden, Leopold and Greenville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3855 8578 3791 8649 3805 8667 3855 8612
TIME...MOT...LOC 1720Z 270DEG 10KT 3850 8609 3827 8635 3807 8659

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:26 PM CDTSpecial Weather StatementLMKJefferson34 min
Sep 21, 2:34 PM CDTSpecial Weather StatementLMKGrayson, Hardin26 min
Sep 21, 2:39 PM CDTSpecial Weather StatementLMKBullitt36 min
Sep 21, 3:06 PM CDTSpecial Weather StatementLMKHart, Larue39 min
Sep 21, 3:12 PM CDTSpecial Weather StatementLMKAnderson, Nelson, Spencer, Washington33 min
Sep 21, 3:44 PM CDTSpecial Weather StatementLMKAnderson, Woodford46 min
Sep 21, 3:47 PM CDTSpecial Weather StatementLMKHart, Larue43 min
Sep 21, 4:02 PM CDTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington28 min
Sep 21, 4:21 PM CDTSpecial Weather StatementLMKBourbon, Fayette24 min
Sep 21, 4:30 PM CDTSpecial Weather StatementLMKBarren, Simpson45 min
Sep 21, 4:40 PM CDTSpecial Weather StatementLMKWashington35 min
Sep 21, 5:19 PM CDTSpecial Weather StatementLMKBarren26 min
Sep 21, 5:29 PM CDTSpecial Weather StatementLMKGreen31 min
Sep 21, 6:31 PM CDTSpecial Weather StatementLMKMonroe29 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.